Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 8, NWS La Crosse, WI

April 4, 2023Chickasaw County, Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 4, 2023, 6:44 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 61 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 6:44 PM CDT (23:44 UTC)
Expired
Apr 4, 2023, 7:45 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Chickasaw County, IA, Floyd County, IA

The radar

The La Crosse radar (KARX), 149 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:14 PM CDTHAIL 0.25Bassett, IA
Apr 4, 7:22 PM CDTHAIL 0.25Charles City, IA
Apr 4, 7:25 PM CDTHAIL 0.7Charles City, IA
Apr 4, 7:28 PM CDTHAIL 0.51 Nw Bassett, IAREPORT FROM MPING: HALF-INCH (0.50 IN.).
Apr 4, 7:45 PM CDTHAIL 0.51 Nw Bassett, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS53 KARX 042344
SVRARX
IAC037-067-050045-
/O.NEW.KARX.SV.W.0008.230404T2344Z-230405T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
644 PM CDT Tue Apr 4 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Floyd County in north central Iowa...
  Northwestern Chickasaw County in northeastern Iowa...

* Until 745 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located 9 miles west of
  Allison, moving northeast at 45 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Charles City, Nashua, Rockford, Rudd, Floyd, Marble Rock, Ionia, 
  Chickasaw, North Washington, Colwell, Bassett, Dougherty, 
  Bradford, Roseville, Oakwood, Powersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9302 4321 9253 4311 9233 4291 9255
      4291 9303
TIME...MOT...LOC 2343Z 213DEG 40KT 4276 9298 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

EMS
4 follow-up statements
435 
WWUS53 KARX 050006
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
706 PM CDT Tue Apr 4 2023

IAC037-067-050045-
/O.CON.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Floyd IA-Chickasaw IA-
706 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR FLOYD AND NORTHWESTERN CHICKASAW COUNTIES...

At 705 PM CDT, a severe thunderstorm was located near Marble Rock, or
8 miles southwest of Charles City, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated. At 653 PM nickel sized hail was reported 
         south of Dumont, Iowa.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Charles City, Nashua, Rockford, Rudd, Floyd, Marble Rock, Ionia, 
Chickasaw, North Washington, Colwell, Bassett, Bradford, Roseville, 
Oakwood, Powersville, Colwell County Park and Bunns Woods County 
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9287 4321 9253 4311 9233 4291 9255
      4291 9301
TIME...MOT...LOC 0005Z 213DEG 40KT 4297 9279 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

EMS
357 
WWUS53 KARX 050024
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
724 PM CDT Tue Apr 4 2023

IAC037-067-050045-
/O.CON.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Floyd IA-Chickasaw IA-
724 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN FLOYD AND NORTHWESTERN CHICKASAW COUNTIES...

At 724 PM CDT, a severe thunderstorm was located near Charles City,
moving northeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Charles City, Nashua, Ionia, Chickasaw, North Washington, Colwell, 
Bassett, Howards Wood Recreational Area, Bradford, Powersville, 
Carrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9261 4321 9253 4311 9233 4291 9255
      4291 9284
TIME...MOT...LOC 0024Z 225DEG 33KT 4303 9260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

EMS
211 
WWUS53 KARX 050036
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
736 PM CDT Tue Apr 4 2023

IAC067-050046-
/O.CAN.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Floyd IA-
736 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLOYD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Iowa.

LAT...LON 4304 9255 4320 9256 4321 9255 4321 9253
      4311 9233 4299 9247 4303 9256
TIME...MOT...LOC 0036Z 213DEG 40KT 4315 9250 

$$

IAC037-050045-
/O.CON.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Chickasaw IA-
736 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CHICKASAW COUNTY...

At 736 PM CDT, a severe thunderstorm was located 7 miles southwest of
Elma, or 10 miles northeast of Charles City, moving northeast at 45
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ionia, Chickasaw, North Washington, Bassett, Highway 18 And County V
18, County Roads B 33 And T 76, Devon and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4304 9255 4320 9256 4321 9255 4321 9253
      4311 9233 4299 9247 4303 9256
TIME...MOT...LOC 0036Z 213DEG 40KT 4315 9250 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

EMS
170 
WWUS53 KARX 050041
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT Tue Apr 4 2023

IAC037-050051-
/O.EXP.KARX.SV.W.0008.000000T0000Z-230405T0045Z/
Chickasaw IA-
741 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHICKASAW COUNTY
WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Iowa.

LAT...LON 4304 9255 4320 9256 4321 9255 4321 9253
      4311 9233 4299 9247 4303 9256
TIME...MOT...LOC 0041Z 213DEG 40KT 4319 9246 

$$

EMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:32 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 4, 6:32 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Tue Apr 4 2023

.DISCUSSION...(Tonight through Tuesday)
Issued at 220 PM CDT Tue Apr 4 2023

Key Messages:

 - Strong to severe thunderstorm risk this evening. Hail the main
threat, but wind/tornado concerns for portions of NE IA/SW WI.

 - Windy Wed-Wed Night! Gusts upwards of 45 mph expected.

 - Cooler end to work week, warming for the weekend into next week.
Freezing lows Thu/Fri but could top 70 degrees next week. Some rain
chances into next week

* STRONG-SEVERE STORM THREAT TONIGHT: hail main threat

Severe storm threat expected to increase later this afternoon as
surface low progresses through Iowa from southwest to northeast.
Over the last couple of hours, WV imagery and surface observations
place surface low passing from north-central KS into southeastern
NE. Attendant warm front is draped from west to east across southern
Iowa to Missouri border with 10-20 degree dewpoint and temperature
differential. Accompanying dry line extends south from surface low
through central KS and OK. Upper level low and trough seen on WV
imagery farther west, in the lee of the Rocky Mountains. Satellite
imagery exhibits widespread fog for the northern half of Iowa this
morning, limiting temperature recovery. Upper level pattern expected
to continue phasing whilst lifting north-northeast through tonight.

Therefore, upper level QG forcing expected to drive surface low
through central Iowa later this afternoon and evening. Subsequent
initial severe storm development expected this afternoon in central
Iowa as surface triple point/low provides initial forcing. Premium
thermodynamics within the warm sector stick to the southern half of
Iowa, more than 8 C/km low and mid level lapse rates, SB CAPE above
2000 J/kg, and CIN less than -50 J/kg. As storms and surface low
progress northeast this evening, they are anticipated to outrun
surface boundary (moving 30 mph northeast over the last couple of
hours) and storm motion pushing 40 mph. Outpacing the surface front
results in elevated storms expected. Later in the evening, the
attendant cold/dry boundary expected to initiate storms through
central into northeast Iowa. While directional shear within the low
levels (0-2km) provides impressive clockwise turning hodographs and
helicity above 700 m2/s2 nearly all night; tapping into said
helicity will be incredibly challenging given low level inversion.
Shear above 1km (1-6km) pushes another 30-40 knots, sufficient for
sustaining supercells.

In summary, all severe weather types will be possible from southwest
to northeast this evening. Local tornado threat is highest in our
far southern counties in northeast Iowa and southwest Wisconsin
where added low level vorticity along warm surface front could be
tapped into, resulting in surface based storms. This threat is
highly dependent on northern extent of surface warm front, however,
given overcast, foggy conditions across much of Iowa early this
afternoon suspect challenging, slow road ahead for aforementioned
surface frontal boundary. Ongoing precipitation north of warm front
expected to reinforce boundary, keeping it south of local forecast
area.  Deterministic HRRR trends have been keeping warm front just
south of our forecast area. Severe hail is the primary threat for
much of the forecast area as elevated CAPE and shear suggest
supercellular.

* WINDY WEDNESDAY! Gusts upwards 45 mph expected

Tight pressure gradient post the departing low pressure system
promises a windy Wednesday-Wed night. Cold air in the mid levels
gradually erodes the inversion, promoting mixing by the afternoon.
RAP bufkit soundings suggest 35-40 kts of wind could be brought to
the sfc. Afternoon-evening instability implies convective elements =
probably more of a cu field rather than extensive showers - but
drying in the sub cloud layer would further enhance the gustiness.
HREF suggests a 30-50% chance for 45 mph gusts dotting parts of SE
MN and north-central WI...but nearly nil for 50 mph.

At this time, border line need for a wind advisory for a few areas.
Confidence not high enough to issue one as of yet. Will continue to
monitor short term trends.

* COOL END TO WORK WEEK, WARMER WEEKEND

Colder, Canadian air spreads southward across the upper mississippi
river valley post the storm system tonight. 850 mb temps progged to
drop as cold as =10 C and sub freezing lows are expected for Thu/Fri
mornings. Most locations won't warm out of the 40s during the day
Thu.

The cold is short-lived though with GEFS/EPS shifting a shortwave
ridge eastward from the plains to across the region for the weekend.
The medium range guidance then suggests a broader, more longwave
ridge will setup shop for next week. 850 mb temps will flip, with
+10 to +15 C favored. Could see highs push north of 70 degrees for
some locations by the middle part of the new week.

* ADDITIONAL RAIN CHANCES FOR WEEKEND-NEXT WEEK

A few ripples in the upper atmosphere could slip across the region
this weekend and through the middle part of the new week. The GFS/EC
ensemble members showing favor with slipping a shortwave across
northern WI late Fri night/Sat morning, with a west-east running
warm front bisecting the local forecast area. The deeper saturation
progged to hold north of the warm front, fueling pcpn chances with
the shortwave. Current trends hold most of the rain threat
along/north of I-94.

Some push in the GFS and EC for another shot for rain Sun/Sun night.
Not all their respective ensemble members agree, and there are
differences in timing, location, and how/where the pcpn would
respond to the forcing. Confidence lower in sensible weather
outcomes as a result.

More model differences as we move into the new work week. but both
point to some potential to work some shortwaves across/under the
building ridge - with corresponding rain chances.

Will run with the model blend for chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Apr 4 2023

A strengthening low pressure area will move northeast the area
tonight. CAMs continue to show that there will be a threat for
thunderstorms...possibly severe...between 0030Z and 0300Z for
KRST and between 0030Z and 0600Z. The main severe weather threat
is large hail associated with left moving supercells. Visibilities
will remain IFR/MVFR due to heavy rain and fog.

After the storms move out of the area, ceilings will remain
IFR/MVFR and visibilities will improve to VFR.

Expect winds to become gusty on Wednesday morning and continue
into the afternoon. Expect west wind gusts of 30 to 40 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAR/Rieck
AVIATION...Boyne
Hazardous weather outlook, Apr 4, 2:13 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
213 PM CDT Tue Apr 4 2023

WIZ017-029-033-034-041>044-051100-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of west central
into north central Wisconsin.

.DAY ONE...Tonight

Scattered storms. A few will be strong, possibly severe, with
large hail the main threat.

Runoff from widespread rainfall and melting snow will lead to
river rises early this week with flooding along a few rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds Wednesday into Wednesday night with gusts as high as
35 to 45 mph, highest in open areas.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ032-051100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.

.DAY ONE...Tonight

Scattered storms. A few will be strong, possibly severe, with
large hail the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds Wednesday into Wednesday night with gusts as high as
35 to 45 mph, highest in open areas.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ053>055-061-051100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
213 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms, strong to severe. Large hail is the primary threat,
but damaging winds and isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds Wednesday into Wednesday night with gusts as high as
35 to 45 mph, highest in open areas.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this evening. Severe
weather reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Apr 4, 12:48 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             3 NE EASTMAN            43.20N 91.00W
04/04/2023  E0.25 INCH       CRAWFORD           WI   PUBLIC

&&
Local storm report, Apr 4, 6:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             1 W AUSTIN              43.67N 93.00W
04/04/2023  E0.25 INCH       MOWER              MN   TRAINED SPOTTER

&&
Local storm report, Apr 4, 6:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             1 SW AUSTIN             43.66N 92.99W
04/04/2023  M0.50 INCH       MOWER              MN   PUBLIC

0635 PM     HAIL             3 WSW MAPLEVIEW         43.67N 93.04W
04/04/2023  E0.50 INCH       MOWER              MN   PUBLIC

&&

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.